Hail, Logan
- When
- July 9, 3:37 PM CST
- Where
- Logan County, 5.1 mi SE of Monument
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -100.950
The hail ranged from pea to nickel size.
Thunderstorms initiated north of Tribune and Leoti around mid-afternoon and quickly moved northeast through early evening. Numerous reports of wind damage were received, and hail up to the size of baseballs was reported in Norton county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms initiated north of Tribune and Leoti around mid-afternoon and quickly moved northeast through early evening. Numerous reports of wind damage were received, and hail up to the size of baseballs was reported in Norton county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 2:34 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE JUL 9 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 143 PM MDT TUE JUL 9 2013
A HEAT ADVISORY REMAINS IN EFFECT FOR A PORTION OF THE FORECAST
AREA THIS AFTERNOON AS AMBIENT TEMPERATURES AND HEAT INDEX VALUES
INCREASE INTO THE 103-107 DEGREE RANGE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING IN THE UNSTABLE AND CONVERGENT NEAR SURFACE
REGION IN THE VICINITY OF A SURFACE TROUGH THAT EXTENDS FROM WEST
CENTRAL KANSAS THROUGH SOUTHEAST NEBRASKA. STORM DEVELOPMENT WILL
BE AIDED BY THE LIFT ASSOCIATED WITH THE TAIL END OF THE UPPER
TROUGH WILL CONTINUE TO MOVE EASTWARD OVER THE NORTHERN PLAINS THIS
EVENING. SOME STORMS MAY BECOME SEVERE WITH THE STRONGER STORMS
EXPECTED MAINLY ALONG THE SOUTHEAST BORDER OF THE FORECAST AREA.
THE COLD FRONT POISED NORTH OF THE FORECAST AREA WILL PUSH
SOUTHWARD OVERNIGHT TONIGHT AND DURING THE DAY ON WEDNESDAY.
HIGH TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER ON WEDNESDAY
THAN ON TUESDAY...BUT ARE EXPECTED TO REACH MAINLY INTO THE LOWER
TO MID 90S. THE FRONTAL BOUNDARY ENDS UP OVER THE SOUTHERN AND
WESTERN SECTIONS OF THE FORECAST AREA LATE IN THE DAY ON WEDNESDAY
AS SURFACE HIGH PRESSURE MOVES INTO PLACE OVER THE PLAINS STATES.
SCATTERED THUNDERSTORMS...SOME BECOMING SEVERE...ARE EXPECTED TO
DEVELOP OVER THE HIGHER TERRAIN TO THE WEST ALONG THE FRONTAL
BOUNDARY ON WEDNESDAY AFTERNOON AND EVENING. STORMS WILL DECREASE
IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE REMAINDER OF
THE FORECAST AREA DURING THE EVENING AND OVERNIGHT HOURS.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 232 PM MDT TUE JUL 9 2013
WED NIGHT-FRIDAY...591 DM H5 RIDGE WILL BE MAIN SYNOPTIC SCALE
INFLUENCE ON THE CWA THROUGH THE PERIOD AS IT BEGINS TO BUILD INTO
THE AREA ON WED NIGHT BEFORE BECOMING CENTERED OVER THE CWA ON
THURSDAY. SHORT WAVE TROUGH NOTED ON PROJECTED DYNAMIC TROPOPAUSE
FIELDS WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS AS LARGE SCALE EASTERLY FLOW WILL KEEP AXIS OF
INSTABILITY CENTERED OVER THE AREA. GIVEN EXPECTED FLOW
PATTERN...STORMS SHOULD DRIFT TO THE SOUTHEAST INTO INCREASING
INSTABILITY AND THINK POTENTIAL FOR PRECIPITATION EXISTS ACROSS THE
ENTIRE CWA. FAIRLY CONFIDENT THAT STORMS WILL DEVELOP...BUT WITH
MODELS VARYING GREATLY BETWEEN EARLY AFTERNOON INITIATION/ENDING AND
PRECIPITATION MAINLY OCCURRING IN THE EVENING CONFIDENCE IN TIMING
TOO LOW TO GO ABOVE THE CHANCE RANGE. GIVEN EXPECTED THERMAL AND
WIND FIELDS...STRONG WAA MAY ALLOW STORMS TO LINGER THROUGH THE
NIGHT ESPECIALLY IN THE EASTERN CWA. PRECIPITATION CHANCES WILL
DIMINISH THROUGH THE REST OF THE PERIOD AS LARGE SCALE RIDGE MOVES
OVER THE AREA BRINGING WIDESPREAD SUBSIDENCE AND INCREASED CINH. A
STORM OR TWO IS POSSIBLE...BUT THINK COVERAGE WILL BE VERY LIMITED.
FOR TEMPS...POTENTIAL FOR OUTFLOW FROM WED NIGHT CONVECTION LOWERS
CONFIDENCE IN TEMP FORECAST ALTHOUGH GIVEN MODEL BIASES THE PAST 2
WEEKS NOT SURE IF I WANT TO GO AS COOL AS OPERATIONAL DATA SUGGESTS.
ANY POSSIBLE COOL DOWN WILL BE SHORT LIVED AS TEMPERATURES REBOUND
INTO THE LOW 100S BY FRIDAY.
IN THE EXTENDED (FRI NIGHT-TUESDAY)...STRONG H5 RIDGE WILL CONTINUE
TO DOMINATE THE WEATHER PATTERN THROUGH THE PERIOD...ALTHOUGH THERE
DOES APPEAR TO BE POTENTIAL FOR SFC FRONT STALLING NEAR THE AREA
BRINGING THE CHANCE FOR THUNDERSTORMS. LATEST OPERATIONAL MODELS
HAVE BACKED OFF PRECIP THREAT TO SOME DEGREE...FOCUSING WEST AND
NORTH OF THE CWA. WAS INCLINED TO BACK OFF POPS 10-15 PERCENT...BUT
WITH GEFS STILL INDICATING A FAIRLY ROBUST PRECIP SIGNAL HAVE OPTED
TO LET CURRENT CONSENSUS POPS REMAIN AS IS FOR THE TIME BEING.
OTHERWISE...WARM TEMPERATURES IN THE 90S TO LOW 100S WILL CONTINUE
THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1140 AM MDT TUE JUL 9 2013
VFR CONDITIONS ARE EXPECTED AT MCK AND GLD THROUGH THE TAF
PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TO THE
SOUTH AND EAST OF THE TAF SITES IN THE VICINITY OF A SURFACE
TROUGH THIS AFTERNOON AND EVENING...BUT THESE STORMS ARE CURRENTLY NOT
EXPECTED TO BE PART OF THE PREVAILING CONDITIONS AT THE TAF SITES.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ004-015-016-028-
029.
CO...NONE.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...JRM
AVIATION...LOCKHARTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT TUE JUL 9 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT TUE JUL 9 2013 /1155 AM CDT TUE JUL 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF A TRIBUNE TO HILL CITY LINE BY MID AFTERNOON THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. HEAT INDICES UP TO 107 WILL BE POSSIBLE THIS AFTERNOON FOR LOCATIONS ALONG AND SOUTHEAST OF A NORTON COUNTY TO LOGAN COUNTY LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON AND EVENING SOUTHWEST OF A YUMA COLORADO TO GOVE KANSAS LINE. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 316 PM CDT TUE JUL 9 2013 KSZ027-028-042-092045- LOGAN-WALLACE-WICHITA- 316 PM CDT TUE JUL 9 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WALLACE...MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3869 10120 3863 10152 3879 10159 3886 10149 TIME...MOT...LOC 2016Z 311DEG 8KT 3878 10151 THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT TUE JUL 9 2013 KSZ028-092100- LOGAN- 324 PM CDT TUE JUL 9 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSSELL SPRINGS...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AND TIMES OF ARRIVAL INCLUDE... RUSSELL SPRINGS BY 330 PM CDT... PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3888 10097 3878 10115 3893 10129 3900 10117 TIME...MOT...LOC 2024Z 312DEG 8KT 3893 10118 THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 331 PM CDT TUE JUL 9 2013 KSZ028-092100- LOGAN- 331 PM CDT TUE JUL 9 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF RUSSELL SPRINGS...MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3885 10105 3875 10114 3886 10137 3894 10131 TIME...MOT...LOC 2031Z 298DEG 8KT 3889 10127 THEDE
The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail ranged from pea to nickel size.
Hail was reported to be quarter to ping pong ball size which resulted in severe damage to the corn crop in the vicinity. Cost estimates of crop damage are unknown at this time. Damage was reported near Road Zest and Road 400.
Reports were received from spotters, the public and law enforcement. Damage included a roof blown off a grainery, metal feeders damaged, power poles and lines down, large trees uprooted and large limbs broken, a center picot overturned and minor roof damage near Morland. Damage occurred from approximately 6 NW of Morland southeast to Morland.
Golf ball to baseball size hail reported by spotter. Time estimated from Doppler radar.
Several reports of quarter, half dollar and golf ball size hail were received from spotters during a seven minute period. Reports came in from a mile or two southwest of Norton as well as in town.
Spotter estimated peak wind gusts near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454193, 454378, 454194, 454207, 454195, 454196, 454197, 454198, 454200, 454201, 454208.